Hi polarisrider. Going from 20 mg to 4 mg a day is a pretty large taper so you will very likely feel it. You probably won't feel it until the 2nd or 3rd day, then you'll probably start feeling crappy, sweats, leg twitching, heebie jeebies, etc...but if you lucky you may be able to stablize fairly quickly, meaning one or two days. If you are able to do that my advice is to STAY at the 4 mg a day! 20 mg is a VERY HIGH daily dose.
My husband was taking oxycontin 320 mg a day for 5 years, and he went on sub, stabilized at 16 mg and tapered down to .12 mg and jumped off with no w/d's at all. He was on the sub for a little over 40 days and has been off it for almost three weeks.
I have spent over 100 HOURS reseraching stories of people on sub and what they have gone thru getting off sub. Many horror stories of people whose doctors never told them 'less is more' and the doctors had absolutely NO IDEA how POWERFUL SUB IS!!!
Ed, my husband, tried to stop taking sub at .25 mg, and had pretty bad w/d's on the 2nd day so he tapered down further to .12 mg a day (think of 1 8 mg pill cut 32 times!) and then when he stopped he was fine. Sub is EXTREMELY POWERFUL and 20 mg a day is a high dose. The quicker you can taper the easier it will be for you.
I have read and my husband experienced that once you get down to 2 mg and under, it gets tougher to continue tapering, but only for a day or two, then you stabilize and start to feel normal again, then in another few days, taper down again, etc., until you can just stop w/o getting any bad w/d's.
Good luck and let us know how it goes!